Night sweats

Hi

my husband has recently been diagnosed with TCC. He has gone through the radical nephrectomy just over 4 weeks ago. 2 weeks later he had his wound open after coughing, his bowel came out and he had to have emergency surgery, spending the best part of a week in ICU. Now I have him home. The thing is, he is obviously in a poor state however my question to you is, every night he is having horrific night sweats, to the point where he is going through 3-4 changes of nightwear. This didn’t happen in the hospital. His kidney function has gone down so all his meds except insulin have been removed. He has high blood pressure which is going through the roof, around 190/90+ he has been taken off diabetes meds and trying to keep his sugar levels down through diet and insulin. He is type 2. He sweats when he eats but the minute he falls asleep (which he is not doing for long), whoosh, the sweats! Can you help? Any advice?  Yours, his loving wife. BTW he is 65. 

  • Hello hshoey,

    Thanks for getting in touch.

    My name is Lorna and I’m one of the Cancer Information Nurse Specialists on the Macmillan Support Line.

    Welcome back to the online community. I can see from your posts you have joined some of our forums. I hope you are managing to find support from them.
    It sounds like your husband has been through a lot recently. I’m glad to hear he is now recovering following his surgery for kidney cancer.

    You don’t mention if you have discussed your husband’s night sweats with his doctor, it’s important for them to rule out any infection.

    There can be many different reasons for excessive sweating, it can be caused by cancer itself or related to diabetes and high blood pressure too. Your husband’s body may be adjusting to withdrawal of his medications. Having type 2 diabetes means it’s important that his blood glucose levels are well controlled.

    You should speak to your husbands GP, diabetic nurse, or clinical nurse specialist (if he has one). They have access to all his medical notes and will be able to assess him and offer further advice and support.

    You can read  more about ways to reduce the severity of night sweats here.

    It might also help to speak to a Boots Macmillan Information pharmacist they can listen to your concerns and answer any questions you have about different medications.

    It can be difficult looking after someone with cancer, every caring situation is different and it’s important that you look after yourself. You might find support on our family and friends forum too.

    I hope this is helpful. If you have further questions, please don’t hesitate to get back in touch.

    Best wishes,

    Lorna

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or send us an email

    Our ref: LB/HC

    Lorna-Macmillan (Cancer Information Nurse Specialist)